Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 145, NWS Detroit, MI

August 22, 2000Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 22, 2000, 10:55 PM EDT for Oakland County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 10:55 PM EDT (02:55 UTC)
Expired
Aug 22, 2000, 11:45 PM EDT
In force
50 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Oakland County, MI

The radar

The Detroit radar (KDTX), 8 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 11:03 PM EDTThunderstorm Wind 65 M(Ptk)Pontiac Arpt, MIA 60 mph gust was measured at the surface at Oakland County International Airport. However, personnel in the control tower measured a gust to 75 mph. Spotty wind damage occurred east of there. Trees were downed on the west side of Pontiac, while a shed was
Aug 22, 11:25 PM EDTThunderstorm Wind 52 ETroy, MITrees were downed in a subdivision off of South Boulevard.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS53 KDTX 230255
SVRDTX
MIC125-230345-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1055 PM EDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1145 PM EDT

* AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF WHITE LAKE...OR 12 MILES WEST
  OF PONTIAC...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMFIELD HILLS...LAKE ORION...PONTIAC AT 1110 PM EDT             
  ROCHESTER...TROY AT 1120 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:10 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 8:10 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
810 PM EDT TUE AUG 22 2000

WARM FRONT LOCATED ACROSS CENTRAL LOWER MICHIGAN AT THE MOMENT...AND
AHEAD OF STRONG MID-LEVEL WAVE MOVING ACROSS SOUTHERN WISCONSIN...
THUNDERSTORMS HAVE DEVELOPED ALONG THIS FRONT.  DEVELOPMENT AIDED IN
WEST-CENTRAL LOWER MICHIGAN BY DEW POINT POOLING NEAR BIG RAPIDS...
WHICH HAS REACHED 70 DEGREES...AND FAIRLY GOOD SURFACE CONVERGENCE
LOOKING AT THE SURFACE OBSERVATIONS IN VICINITY OF THE WARM FRONT.
MSAS INDICATED LIFTED INDEX AT 21Z OVER SOUTHWEST MICHIGAN REACHED
AS LOW AS MINUS 8 TOWARD BIG RAPIDS...BUT SINCE THAT TIME...THE
INSTABILITY MAX HAD SHIFTED SOUTHWEST COURTESY OF NO RAIN TO LOWER
THE SURFACE TEMPERATURE...AND 81/75 AT COLDWATER.

LATEST RUC SHOWS THAT THE WEAK SURFACE LOW OVER EASTERN WISCONSIN
WILL CONTINUE TO MOVE EAST ALONG THE WARM FRONT...WEAKENING EVEN
FURTHER BUT MAINTAINING AT LEAST A WAVE ON THE FRONT AS IT HEADS
ACROSS THE SAGINAW VALLEY AND THE THUMB OVERNIGHT.  THE UPPER WAVE
MOVES THROUGH QUICKLY OVERNIGHT...AND BEING CLOSER TO THE FRONT AND
THE TRACK OF THE SURFACE WAVE...PROLONGED RAIN WILL OCCUR FROM
MIDLAND AND SAGINAW EAST TO BAD AXE AND SANDUSKY.  LOCALLY HEAVY
RAIN IN THE CURRENT ZONE FORECAST FOR THAT AREA LOOKS VERY GOOD.
INSTABILITY ON THE LATEST MSAS FALLS OFF QUICKLY IN SOUTHEAST
MICHIGAN WITH THE INSTABILITY GRADIENT NORTH TO SOUTH ACROSS
SOUTH-CENTRAL LOWER MICHIGAN.  FOR THE REST OF THE EVENING...EXPECT
SHOWERS AND THUNDERSTORMS MAINLY NORTH OF INTERSTATE 69 ALONG THE
SURFACE BOUNDARY AND AHEAD OF THE WEAKENING SURFACE WAVE.

OVERNIGHT...RUC PROGS 500MB AND 700MB TEMPERATURES TO FALL A COUPLE
OF DEGREES AS THE UPPER WAVE MOVES THROUGH...WITH 850MB TEMPERATURES
REMAINING ABOUT THE SAME...NEAR 15 TO 17 DEGREES C.  THIS
DIFFERENTIAL TEMPERATURE ADVECTION RESULTS IN RUC PROGGED LIFTED
INDICES FROM THE 850MB LEVEL TO FALL TO MINUS 7 IN SOUTHEAST
MICHIGAN BY 06Z OR SO.  500MB WINDS REACH 45 KNOTS...WITH 850MB
WINDS AROUND 20 KNOTS.  AT THE 500MB LEVEL...LEFT EXIT REGION OF 40
KNOTS JETLET HEADS ACROSS THE THUMB WITH THE RIGHT ENTRANCE REGION
OF 50 KNOT 500MB WINDS PROGGED ACROSS NORTHEAST LOWER MICHIGAN AND
LAKE HURON AROUND 06Z.  THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
THROUGHOUT SOUTHEAST MICHIGAN...BUT AT THIS POINT IT WOULD APPEAR
THAT THE HEAVIEST RAIN AND THE MOST ORGANIZED THUNDERSTORMS WILL BE
OVER THE NORTH PART OF SOUTHEAST MICHIGAN.

THE CHIEF THREAT FROM SHOWERS AND THUNDERSTORMS OVERNIGHT WILL BE
HEAVY RAIN.  K INDICES ARE PROGGED TO CLIMB TO AROUND 40...AND THIS
APPEARS REASONABLE GIVEN THE WEAK PRESSURE FALLS ASSOCIATED WITH THE
SURFACE AND MID-LEVEL WAVES SHOULD BE SUFFICIENT TO BRING INCREASINGLY
MOIST LOW-LEVEL AIR INTO SOUTHEAST MICHIGAN.  HOWEVER...WITH
THUNDERSTORMS DEVELOPING IN THE WARM SECTOR AND FAIRLY GOOD WINDS
FROM 850MB ON UP...AN ISOLATED STORM COULD PRODUCE A WET WIND NEAR
SEVERE LEVELS.  MARGINALLY SEVERE HAIL MAY ALSO OCCUR AS
TEMPERATURES ALOFT FALL SOME...BUT THIS WILL BE A LITTLE LESS LIKELY
WITH 00Z DTX RAOB SHOWING A FREEZING LEVEL OF 13600FT.

INCREASING DEW POINTS AND RAIN BOTH WILL CONTRIBUTE TO AREAS OF FOG
OVERNIGHT.  COORD WITH GRR AND SPC.

.DTX...NONE.

DJF

In the hours before

Special weather statement, Aug 22, 7:01 PM EDT, 3 hours 54 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
701 PM EDT TUE AUG 22 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ACROSS SOUTHEAST MICHIGAN
OVERNIGHT.  THOUGH MOST THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL
AND FREQUENT LIGHTNING...AN ISOLATED STORM COULD BE SEVERE...WITH
WINDS NEAR 58 MPH AND HAIL UP TO THREE QUARTER INCH IN DIAMETER.
SPOTTER ACTIVATION MAY BE REQUIRED.

A WARM FRONT EXTENDED ACROSS CENTRAL LOWER MICHIGAN DURING THE EARLY
EVENING.  IN ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL
SWEEP ACROSS LOWER MICHIGAN DURING THE NIGHT.  WITH MOIST AND
UNSTABLE AIR EXISTING ALONG AND SOUTH OF THE WARM FRONT...CONDITIONS
WILL BE GOOD FOR THE DEVELOPMENT OF THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO BEGIN IN THE SAGINAW VALLEY...
ESPECIALLY WEST OF MIDLAND AND SAGINAW...BY 9 PM.  OTHER SHOWERS
AND THUNDERSTORMS WILL GRADUALLY PROGRESS EAST...REACHING THE THUMB
AND THE FLINT AREAS BY MIDNIGHT...AND THE DETROIT AREA AFTER
MIDNIGHT.  THOUGH MOST THUNDERSTORMS WILL RESULT IN BRIEFLY HEAVY
RAIN AND FREQUENT LIGHTNING...A FEW STORMS WILL PRODUCE WIND GUSTS
TO 40 MPH AND SMALL HAIL.  HOWEVER...AN ISOLATED THUNDERSTORM COULD
BE SEVERE WITH WINDS TO 58 MPH AND HAIL TO DIME SIZE.

THUNDERSTORMS WILL MOVE TO THE EAST AT 40 MPH.  WITH HEAVY RAIN
OCCURRING IN THUNDERSTORMS...PERSONS PLANNING TO TRAVEL OVERNIGHT
SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS.  STAY TUNED TO NOAA
WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST
WEATHER INFORMATION.

DJF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:23 PM EDTSevere Thunderstorm WarningDTXSaginaw, Shiawassee67 min
Aug 22, 9:51 PM EDTSevere Thunderstorm WarningDTXGenesee39 min
Aug 22, 10:24 PM EDTSevere Thunderstorm WarningDTXLapeer51 min
Aug 22, 11:30 PM EDTSevere Thunderstorm WarningDTXMacomb45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.